On the method of moving planes and the sliding method
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
The method of moving planes and the sliding method are used in proving monotonicity or symmetry in, say, thex 1 direction for solutions of nonlinear elliptic equationsF(x, u, Du, D 2 u)=0 in a bounded domain Ω in ℝ n which is convex in thex 1 direction. Here we present a much simplified approach to these methods; at the same time it yields improved results. For example, for the Dirichlet problem, no regularity of the boundary is assumed. The new approach relies on improved forms of the Maximum Principle in “narrow domains”. Several results are also presented in cylindrical domains—under more general boundary conditions.
- H Amann, M. G. Crandall, On some existence theorems for semilinear elliptic equations, Indiana Univ. Math. J. 27 (1978) 779–790.
- A. Bakelman, Convex functions and elliptic equations, Book, to appear.
- H. Berestycki, L. Nirenberg, Monotonicity, symmetry and antisymmetry of solutions of semilinear elliptic equations. J. Geometry and Physics 5 (1988) 237–275.
- H. Berestycki, Some qualitative properties of solutions of semilinear elliptic equations in cylindrical domains, Analysis et cetera, ed. P. Rabinowitz et al., Academic Pr. (1990) 115–164.
- H. Berestycki, Travelling front solutions of semilinear equations inn dimensions, to appear in volume dedicated to J. L. Lions.
- H. Berestycki, KPP in higher dimensions, to appear.
- H. Berestycki, L. Nirenberg, S. R. S. Varadhan, On principal eigenvalues of second order elliptic operators in general domains, to appear.
- J. M. Bony, Principe du maximum dans les espaces de Sobolev, C. R. Acad. Sci. Paris, Ser. A, 265 (1967) 333–336.
- L. Caffarelli, L. Nirenberg, J. Spruck, The Dirichlet problem for nonlinear second-order elliptic equations I. Monge-Ampère equation, Comm. Pure Appl. Math. 38 (1984) 369–402.
- W. Craig, P. Sternberg, Symmetry of solitary waves, Comm. P.D.E. 13 (1988) 603–633.
- S. Y. Cheng, S. T. Yau, On the regularity of the Monge-Ampère equation det(∂2 u/∂x i ∂x j =F(x,u), Comm. Pure Appl. Math. 30 (1977) 41–68.
- B. Gidas, W. M. Ni, L. Nirenberg, Symmetry and related properties via the maximum principle, Comm. Math. Phys. 68 (1979) 209–243.
- B. Gidas, Symmetry of positive solutions of nonlinear elliptic equations in ℝ n , Math. Anal. and Applic., Part A, Advances in Math. Suppl. Studies 7A, ed. L. Nachbin, Academic Press (1981) 369–402.
- D. Gilbarg, N. S. Trudinger,Elliptic Partial Differential Equations of Second Order, 2nd Ed'n. Springer Verlag, 1983.
- Li, Cong Ming, Monotonicity and symmetry of solutions of fully nonlinear elliptic equation I, Bounded domains, Comm. Partial Diff. Eq'ns., to appear.
- Li, Cong Ming, Ibid., Monotonicity and symmetry of solutions of fully nonlinear elliptic equation II, Unbounded domains, Comm. Part. Diff. Eq'ns., to appear.
- P. L. Lions, A remark on Bony's maximum principle, Proc. Amer. Math. Soc., 88 (1983) 503–508.
- J. Serrin, A symmetry problem in potential theory. Arch. Rat. Mech. 43 (1971) 304–318.
- On the method of moving planes and the sliding method
Boletim da Sociedade Brasileira de Matemática - Bulletin/Brazilian Mathematical Society
Volume 22, Issue 1 , pp 1-37
- Cover Date
- Print ISSN
- Online ISSN
- Additional Links